Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS Chicago, IL

July 11, 2003Kendall County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 11, 2003, 2:47 PM CDT for Kendall County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2003, 2:47 PM CDT (19:47 UTC)
Expired
Jul 11, 2003, 3:30 PM CDT
In force
43 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Kendall County, IL

The radar

The Chicago radar (KLOT), 29 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:50 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 11, 12:50 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1250 PM CDT FRI JUL 11 2003

AVIATION FORECAST DISCUSSION FOR 18Z TAF CYCLE

IN LOOKING AT VARIOUS MODEL CROSS SECTIONS FOR AREA...ENOUGH LOW
LEVEL MOISTURE WILL HANG AROUND UNTIL LOSS OF DAYTIME HEATING TO
HAVE AN OCCASIONAL BKN CEILING IN THE 20-30 KFT LEVEL...AND WILL
LEAVE IN ALL TAFS...ALONG WITH GUSTS NEAR 20 KT UNTIL 02Z.
SHRA CURRENTLY DEVELOPING IN SW WI AND WILL MENTION FOR A COUPLE
OF HOURS IN TEMPO GROUP AROUND 21Z AT KRFD AND AROUND 23Z AT
OTHER LOCATIONS.

STEFKOVICH

PUBLIC DISCUSSION FOR 12 PM UPDATE AFP/GRIDS...

SATELLITE VISUAL LOOPS SHOW THE CUMULUS FIELD INCREASING AND
MOVING INTO NORTH CENTRAL ILLINOIS. RADAR SHOWS SOME SHOWERS
MOVING INTO NORTH CENTRAL ILLINOIS. THE ACARS SOUNDING AT 1510
UTC AT ORD SHOW A CAPE 1698 J/KG USING THE SURFACE TEMPERATURES
AT 16 UTC. THE COLD AIR ADVECTION SEEN ON THE 500 MB WEST OF
THE 500 MB LOW AND THE COLD THICKNESS ADVECTION FORECAST
WILL PROVIDE INSTABILITY AND SOME QUASIGEOSTROPHIC FORCING TO
GIVE SOME UPWARD VERTICAL MOTION THIS AFTERNOON AND EVENING.
WILL CHANGE THE FORECAST TO INCLUDE SCATTERED SHOWERS AROUND
ROCKFORD AND A CHANCE OF SHOWERS THIS AFTERNOON AND EVENING
FOR THE REST OF THE CWA.

.CHI...GALE WARNING SOUTHERN TWO THIRDS OF LAKE MICHIGAN

WHW
Hazardous weather outlook, Jul 11, 6:00 AM CDT, 8 hours 47 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-112130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ABOUT TUESDAY.

SIGNIFICANT FLOODING WILL CONTINUE ALONG THE IROQUOIS RIVER IN
NEWTON AND JASPER COUNTIES IN NORTHWEST INDIANA...AND IROQUOIS
COUNTY ILLINOIS. SEE THE LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:06 PM CDTSevere Thunderstorm WarningLOTLaSalle39 min
Jul 11, 3:19 PM CDTSevere Thunderstorm WarningLOTWill41 min
Jul 11, 4:08 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee52 min
Jul 11, 5:02 PM CDTSevere Thunderstorm WarningLOTLee43 min
Jul 11, 5:42 PM CDTSevere Thunderstorm WarningLOTLaSalle63 min
Jul 11, 6:42 PM CDTSevere Thunderstorm WarningLOTLee48 min
Jul 11, 4:35 PM CDTSevere Thunderstorm WarningLOTJasper25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.